Wisconsin, 2012

Winter Storm in Wisconsin, December 9 to 10, 2012

December 9 to 10, 2012 · NWS ARX · 7 events in 7 counties and zones

Portions of western Wisconsin received between 6 and 10 inches of snow on Sunday, December 9th as the first winter storm of the season impacted the area. The snow developed across the region during the early morning hours of the 9th as an area of low pressure moved east across Minnesota toward Wisconsin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Portions of western Wisconsin received between 6 and 10 inches of snow on Sunday, December 9th as the first winter storm of the season impacted the area. The snow developed across the region during the early morning hours of the 9th as an area of low pressure moved east across Minnesota toward Wisconsin. Heavy snow fell for a period during the afternoon of the 9th before ending as some freezing drizzle as the area of low pressure departed the region. The highest reported snowfall total was 10.8 inches in Osseo (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 9, 2:54 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 9, 2:54 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CST SUN DEC 9 2012

.SHORT TERM...THROUGH TUESDAY
253 AM CST SUN DEC 9 2012

MAIN FORECAST CONCERN IS WITH THE SNOW AMOUNTS THROUGH TONIGHT AND
THE IMPACT ON HEADLINES.

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEAST SOUTH DAKOTA. REGIONAL RADARS AND SURFACE OBSERVATIONS
INDICATE SNOW IS FALLING WITH THE LOW FROM SOUTH DAKOTA ACROSS
MINNESOTA INTO NORTHWEST WISCONSIN.

THE 09.00Z MODELS REMAIN CONSISTENT WITH PREVIOUS RUNS SHOWING
PLENTY OF FORCING TO IMPACT THE REGION TODAY. THE UPPER LEVEL LOW
AND SHORT WAVE TROUGH ARE OVER SOUTH DAKOTA AND NEBRASKA THIS
MORNING AND ARE EXPECTED TO MOVE EAST/NORTHEAST TO NORTHERN LAKE
MICHIGAN BY 10.06Z. THE SYSTEM LOOKS TO BE A LITTLE BIT STRONGER
THAN PREVIOUS MODEL RUNS WITH THE PV ADVECTION IN THE 500-300 MB
LAYER NOW EXPECTED TO BE 16-20 PVU/S TODAY. THIS WILL PRODUCE A
STRONG AND DEEP QG CONVERGENCE IN THE 1000-300 MB LAYER CENTERED
ON 18Z TODAY. THIS LIFT WILL BE ENHANCED BY DIVERGENCE ALOFT AS
THE AREA COMES UNDER THE LEFT EXIT REGION OF A 100-120 KNOT JET AT
300 MB. AN EXTENDED PERIOD OF 2 TO 3 UBAR/S OF UP GLIDE WILL OCCUR
THROUGH OUT THE DAY ON THE 280K AND 285K SURFACES. WHAT HAS
CHANGED IN THE MODELS IS A FARTHER SOUTHWARD TRACK OF THE SURFACE
LOW/TROUGH AND THE AMOUNT OF QPF TO SYSTEM PRODUCES. THE SPECIFIC
HUMIDITY ON THE 280K SURFACE IS EXPECTED TO GET UP TO 2.5 TO 3
G/KG TODAY INDICATING THE SYSTEM WILL HAVE MORE MOISTURE TO WORK
WITH. THIS IS REFLECTED IN HIGHER SURFACE QPF AMOUNTS AS WELL WITH
THIS NOW EXPECTED TO BE BETWEEN 0.5 AND 0.75 INCHES ACROSS THE
NORTHERN PART OF THE AREA. ALL THE MODELS SHOW A RAPID INCREASE IN
THE COVERAGE OF SNOW THIS MORNING AS THE STRONG FORCING MOVES IN
WITH THE ENTIRE AREA EXPECTED TO SEE SOME SNOW. DURING THE
AFTERNOON...THE SURFACE LOW IS EXPECTED TO GRADUALLY WEAKEN AND
BECOME MORE OF A EAST/WEST SURFACE TROUGH WHICH WILL HELP TO FOCUS
THE BAND OF HEAVIEST SNOW ALONG AND NORTH OF THE TROUGH AXIS. NOW
EXPECTING THIS BAND OF HEAVIER SNOW TO RESIDE OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA...ROUGHLY FROM CENTRAL WABASHA
COUNTY OVER TO BLACK RIVER FALLS. WITH THE INCREASED QPF AND SNOW
FALL IN THIS AREA...IT LOOKS LIKE THIS AREA WILL HAVE THE
POTENTIAL TO SEE ACCUMULATIONS OF 6 TO 8 INCHES AND WILL EXPAND
THE WINTER STORM WARNING SOUTH TO COVER THIS REGION. THE OTHER
CHANGE TO THE WINTER WEATHER ADVISORY WILL BE TO ADD IN RICHLAND
COUNTY. SURFACE TEMPERATURES STILL LOOK WARM ENOUGH FOR A LITTLE
BIT OF RAIN TO MIX IN ACROSS THE SOUTH...BUT THE EXPECTED HIGH
SNOW RATES SHOULD OVERCOME THE WARMER TEMPERATURES AND PRODUCE
PRIMARILY SNOW FOR MUCH OF THE DAY. HOWEVER...WITH LOWER QPF
AMOUNTS ACROSS THE SOUTH...ACCUMULATIONS SHOULD GENERALLY BE IN
THE 1 TO 3 INCH RANGE FOR NORTHEAST IOWA INTO FAR SOUTHWEST
WISCONSIN.

THE SNOW LOOKS LIKE IT SHOULD QUICKLY TAPER OFF LATE THIS
AFTERNOON INTO THIS EVENING FOR ALL AREAS EXCEPT NORTH OF I94.
SOME LIGHT SNOW SHOULD LINGER THROUGH MUCH OF THE NIGHT FOR THIS
AREA...BUT WITH ONLY SOME VERY MINOR ACCUMULATIONS SO DID NOT OPT
TO EXTEND THE WARNING TIMES OUT TO 12Z MONDAY. THE CYCLONIC FLOW
BEHIND THIS SYSTEM COULD KEEP THE LIGHT SNOW GOING IN THIS AREA
INTO MONDAY MORNING BEFORE THE FLOW RELAXES AS WEAK HIGH PRESSURE
BUILDS IN FROM THE WEST. WITH SOME CLEARING EXPECTED MONDAY NIGHT
UNDER THIS WEAK RIDGE...DROPPED LOW TEMPERATURES OVER THE FRESH
SNOW PACK INTO THE SINGLE DIGITS ABOVE ZERO. THIS MAY NOT BE COOL
ENOUGH WITH SOME GUIDANCE SHOWING SINGLE DIGITS BELOW ZERO
POSSIBLE...BUT INCOMING CLOUDS FROM THE NEXT WEAK SHORT WAVE
TROUGH EXPECTED TO LIMIT THE DROPS. THIS WAVE COULD PRODUCE A
LITTLE BIT OF LIGHT SNOW ACROSS THE FAR NORTH FOR TUESDAY BUT THE
NAM AND 09.00Z ECMWF WOULD SUGGEST MOST OF THE SNOW WILL STAY WELL
TO THE NORTH OF THE AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
253 AM CST SUN DEC 9 2012

FAST ZONAL FLOW IN THE NORTHERN STREAM WILL ALLOW ANOTHER WEAK
SYSTEM TO ZIP ACROSS SOUTHERN CANADA WEDNESDAY AND WEDNESDAY
NIGHT. THE PRECIPITATION WITH THIS SYSTEM WILL STAY NORTH OF THE
AREA ACROSS NORTHERN MINNESOTA INTO CANADA. ATTENTION THEN TURNS
TO A DEVELOPING SOUTHWEST SYSTEM. THIS ENERGY DROPS DOWN ALONG THE
WEST COAST IN THE MIDDLE OF THE WEEK AND IS THEN EXPECTED TO TURN
NORTHEAST AND START MOVING TOWARD THE REGION FOR THE WEEKEND. VERY
LITTLE AGREEMENT BETWEEN THE MODELS ON HOW FAST THIS SYSTEM EJECTS
OUT WITH THE 09.00Z GEM THE FASTEST AND THE GFS THE SLOWEST.
MODELS ARE TYPICALLY TOO FAST WITH SOUTHWEST FLOW SYSTEMS SO WOULD
NOT BE SURPRISED TO SEE THE SYSTEM SLOW DOWN IN THE MODELS.

&&

.AVIATION...SUNDAY
1122 PM CST SAT DEC 8 2012

AS SHORT WAVE TROUGH CONTINUES TO APPROACH FROM THE WEST...
WELL DEFINED SURFACE LOW IS OVER EASTERN SOUTH DAKOTA. AHEAD OF IT
WARM AIR ADVECTION AND BROAD LIFT IS PRODUCING BANDS OF SNOW WITH
POCKETS OF IFR CONDITIONS. EXPECT CONDITIONS TO WORSEN FAIRLY
QUICKLY THROUGH REMAINDER OF OVERNIGHT GOING FROM VFR TO IFR AS SNOW
BEGINS SPREADING IN NEXT FEW HOURS. BEST DEEP Q-G FORCING KICKS IN
WITH WAVE PASSAGE SUNDAY MORNING SO EXPECT SNOW FIELD TO INCREASE IN
COVERAGE AND INTENSITY COULD HIT TAF SITES HARDEST FROM DAY BREAK
INTO THE AFTERNOON BEFORE DEFORMATION ZONE SETS UP NORTH OF
INTERSTATE 90. COULD SEE RETURN TO AT LEAST MVFR AS WAVE PASSES LATE
IN FORECAST PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
253 AM CST SUN DEC 9 2012

WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     WIZ041>044-053-055.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-029-
     032>034.

MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     MNZ086>088-094>096.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ079.

IA...NONE.

&&

SHORT TERM...04
LONG TERM...04
AVIATION.....SHEA
Hazardous weather outlook, Dec 8, 3:24 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CST SAT DEC 8 2012

WIZ017-091200-
TAYLOR-
324 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL MOVE INTO THE AREA BETWEEN 2 AM AND 6 AM WITH
ACCUMULATIONS UP TO AN INCH POSSIBLE. A WINTER STORM WARNING IS
IN EFFECT STARTING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY.

THE SNOW WILL CONTINUE THROUGH SUNDAY...AND THEN TAPER OFF
TO FLURRIES ON SUNDAY EVENING. TOTAL ACCUMULATIONS ARE EXPECTED TO
RANGE FROM 5 TO 7 INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED LATE TONIGHT THROUGH SUNDAY
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ029-091200-
CLARK-
324 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL MOVE INTO THE AREA BETWEEN 2 AM AND 6 AM WITH
ACCUMULATIONS UP TO AN INCH POSSIBLE. A WINTER WEATHER ADVISORY
IS IN EFFECT STARTING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT MONDAY.

THE SNOW WILL CONTINUE THROUGH SUNDAY...AND THEN TAPER OFF
TO FLURRIES ON SUNDAY EVENING. TOTAL ACCUMULATIONS ARE EXPECTED TO
RANGE FROM 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086>088-WIZ032>034-041>044-091200-
ADAMS-BUFFALO-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
324 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL AND CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

BETWEEN A HALF AND 1.5 INCHES OF SNOW WILL FALL AFTER MIDNIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT STARTING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT MONDAY.

THE SNOW WILL CONTINUE THROUGH MUCH OF SUNDAY BEFORE TAPERING OFF
TO FLURRIES DURING THE LATE AFTERNOON AND EVENING. TOTAL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 4 INCHES.

WIND CHILLS MONDAY MORNING WILL RANGE FROM ZERO TO TEN BELOW WITH
THE COLDEST READINGS WEST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-091200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
324 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AFTER MIDNIGHT...UP TO AN INCH OF SNOW WILL FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LIGHT SNOW WILL CONTINUE THROUGH MUCH OF SUNDAY BEFORE TAPERING
OFF TO FLURRIES IN THE LATE AFTERNOON AND EVENING. TOTAL
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE.

WIND CHILLS MONDAY MORNING WILL RANGE FROM ZERO TO TEN BELOW WITH
THE COLDEST READINGS WEST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Buffalo

When
December 9, 3:10 AM CST to 7:30 PM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Snowfall reports across Buffalo County indicated around 6 inches of snow fell.

Winter Storm, Trempealeau

When
December 9, 3:35 AM CST to 8:30 PM CST
Where
Trempealeau forecast zone
Reported by
COOP Observer
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported between 6 and 11 inches of snow across Trempealeau County. The highest reported total was 10.8 inches in Osseo.

Winter Storm, Clark

When
December 9, 6:00 AM CST to 11:00 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported between 6 and 10 inches of snow across Clark County. The highest reported total was 10.0 inches in Rock Dam and northwest of Tioga.

Winter Storm, La Crosse

When
December 9, 6:00 AM CST to 9:00 PM CST
Where
La Crosse forecast zone
Injuries
0 direct, 6 indirect
Reported by
COOP Observer
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported between 6 and 7 inches of snow across much of La Crosse County. The highest reported total was 7.0 inches in the city of La Crosse. County officials reported 70 weather related incidents. Most were just minor fender benders or stuck vehicles, but a few more serious accidents resulted in six injuries.

Winter Storm, Monroe

When
December 9, 6:00 AM CST to 9:45 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported between 6 and 8 inches of snow across much of Monroe County. The highest reported total was 8.1 inches southwest of Warrens.

Winter Storm, Taylor

When
December 9, 6:15 AM CST to 11:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported around 6 inches of snow across much of Taylor County. The highest reported total was 6.0 inches just northwest of Jump River.

Winter Storm, Jackson

When
December 9, 7:00 AM CST to December 10, 1:30 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Volunteer snow observers and cooperative observers reported between 6 and 7 inches of snow across much of Jackson county. The highest reported total was 6.6 inches in Black River Falls.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421110, 421123, 421111, 421118, 421121, 421122, 421112.